A scary one on the letters page – apparently, taking ACE inhibitors during attacks of D&V can cause acute renal injury, so, in addition to avoiding starting them at that time (which I wouldn’t anyway), we should also be warning all patients who start them that they should be temporarily stopped during acute D&V. I wonder how many GPs actually do this? And how high the risk is in practice?
Another point of caution when prescribing ACEs – they don’t mix too well with lithium, considerably increasing the risk of toxicity. ACE inhibitors should only be co-prescribed with lithium after warning the patient of the risk and preferably liaising with secondary care services, and lithium levels should be monitored carefully (some concrete advice as to how often would have been nice).
We can ease off in rate control in AF patients, according to the RACE II trial that was cited in one of the editorials. Aiming for a resting heart rate of 110 bpm or less seemed to work just as well in terms of outcomes as aiming for a rate of 80 or less. So, try aiming for 110/min first and then opting for tighter control only if the patient is still troubled by symptoms.
In elderly patients on levothyroxine, aim for the lower end of the replacement range. Higher doses are associated with increased fracture risk.
And, from NICE guidance on diagnosing lung cancer, don’t forget to have a low threshold for doing chest X-rays. Though I’m a little dubious at the advice that cough or chest pain for longer than three weeks automatically merits an urgent X-ray – I suspect that’ll give us one hell of a lot of false negatives.